Virginia, 2007

Hail and Damaging Winds in Virginia, May 28, 2007

May 28, 2007 · NWS RNK · 8 events in 5 counties and zones

Severe thunderstorms brought wind damage and large hail to portions of southwest Virginia during the afternoon of May 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorms brought wind damage and large hail to portions of southwest Virginia during the afternoon of May 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 28, 9:27 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, May 28, 9:27 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1027 AM EDT MON MAY 28 2007

.SYNOPSIS...
AN UPR RDG OVER THE SE WILL BRIEFLY BREAK DOWN AND ALLOW A WEAK
FRNT TO DROP INTO THE REGION. THE FRONT OR BNDRY WILL STALL OVER THE
SOUTHERN APPS AS THE UPR RDG STRENGTHENS THRU THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
MAINTAINING SCATTERED SHOWERS AND STORMS IN THE FCST TODAY AS A
MODERATELY UNSTABLE ATMOSPHERE EXPECTED ACROSS THE AREA. 09Z
SREFS SHOW A 90 PERCENT CHANCE OF BOTH -2 LIFTED INDEX AND 500
J/KG CAPE OVER CENTRAL VA BETWEEN 18Z AND 00Z. BUFKIT FCST
SOUNDINGS ALSO MOST UNSTABLE OVER THE NORTHEASTERN HALF OF THE CWA
WITH CAPES FCST TO 1500 J/KG AND LIS TO -4 AT LYH. BEST PWATS ALSO
OVER THE NORTHERN CWA WITH 1.4 INCHES AT LYH WHICH IS SOMEWHAT
ABOVE CLIMO NORMS. A WEAK PREFRONTAL TROUGH WAS ANALYZED ACROSS NC
VA THIS MORNING WITH THE FRONTAL BNDRY STILL BACK IN PENNSYLVANIA.
THUNDERSTORMS WILL LIEKLY FOCUS ALONG AND NEAR THE MTNS WHERE
DIFFERENTIAL HEATING WILL BE A TRIGGER OR ALONG THIS WEAK
BOUNDARY. SPC HAS A SLIGHT RISK OF SEVERE TSTMS OVER ABOUT THE
NORTHEASTERN QUARTER OF THE CWA THIS AFTERNOON AND EVENING WITH
INVERTED-V SOUNDINGS LEADING TO THE THREAT OF DAMAGING WINDS.

TEMPERATURES WILL REMAIN QUITE WARM AGAIN TODAY WITH HIGHS
APPROACHING DATE RECORDS. ROANOKE RECORD FOR TODAY IS 90 AND
BLACKBSURG 87 BOTH SET IN 1955.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH THURSDAY/...
FRONT STALLS OVER THE COUNTY WARNING AREA THROUGH MIDWEEK AS THE
UPPER RIDGE BUILDS BACK OVER THE EASTERN THIRD OF THE COUNTRY. UPR
WINDS BECOME VERY LIGHT AND AFTERNOON HEATING LEADS TO DAILY
CONVECTION. ANY STORMS THAT DEVELOP DURING THIS PERIOD WILL MOVE
VERY SLOWLY CREATING A THREAT FOR ISOLATED TORRENTIAL RAINFALL.

LOW LEVEL TEMPS REMAIN STEADY THROUGH THE PERIOD SO DAILY HI/LO TEMPS...
OTHER THAN THOSE AFFECTED BY RAINFALL...WILL BE SIMILAR FROM DAY
TO DAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
A NOTABLE SHIFT IN THE SYNOPTIC PATTERN IS ADVERTISED AS WE HEAD
INTO NEXT WEEKEND. GUIDANCE HAS BEEN FLUCTUATING AS TO JUST HOW
DEEP...HOW SLOW/FAST...AND HOW FAR SOUTH AN UPPER LEVEL LOW/TROUGH
WILL PROGRESS OUT OF THE NORTHERN PLAINS STATES AND INTO THE
CENTRAL OR NORTHERN APPALACHIANS. BUT WITH ALL SOLUTIONS
PRESENTED...FOR OUR AREA THIS WILL MEAN AN INCREASED CHANCE OF
SHOWERS AND STORMS...AND ALSO BETTER COVERAGE OVER THE
REGION...ESPECIALLY ON SATURDAY AND SUNDAY. WE WILL ALSO
EXPERIENCE A TREND TOWARDS SLIGHTLY COOLER WEATHER.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
FOR TODAY THROUGH TUESDAY...A COLD FRONT WILL APPROACH THE REGION
LATE TODAY...WITH A SOUTHWARD PUSH EAST OF THE MTNS MONDAY NIGHT
TO PROBABLY REACH THE LYH AND ROA AREAS BEFORE STALLING TUESDAY
MORNING. THERE WILL BE AN INCREASED CHANCE FOR MVFR AFTERNOON AND
EVENING THUNDERSTORMS TO MOUNTAIN AREAS MONDAY WITH SCATTERED AFT
AND EVE STORMS IN THE BLF AND LWB AREAS. ON TUESDAY...THERE WILL
BE AN INCREASED CHANCE OF AFT/EVE STORMS NEAR THE FRONT...WHICH
WOULD BE MORE LIKELY TO AFFECT ROA AND LYH. MVFR FOG IN A SPOTS
TNGT...BUT LIKELY IFR AT LWB AND WHERE IT RAINS LATER TODAY.

WEDNESDAY AND THURSDAY...VFR CONDITIONS WILL PREVAIL WITH ONLY ISOLATED
MVFR CONVECTION EXPECTED IN A WARM MOIST AIRMASS UNDER A BUILDING
UPPER RIDGE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JS
NEAR TERM...PC
SHORT TERM...JS
LONG TERM...DS
AVIATION...JS/PC
Hazardous weather outlook, May 28, 2:58 AM EST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 AM EDT MON MAY 28 2007

NCZ001>006-018>020-VAZ007-009-015-290800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-GRAYSON-
358 AM EDT MON MAY 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ010>014-016>020-022>024-032>035-043>047-058-059-WVZ042>045-290800-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
358 AM EDT MON MAY 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND SOUTHWEST
VIRGINIA THIS AFTERNOON. MODERATE INSTABILITY AND UPPER LEVEL
WINDS MAY LEAD TO A FEW OF THESE STORMS BECOMING SEVERE WITH
DAMAGING WINDS. THE THREAT OF SEVERE WEATHER INCREASES SLIGHTLY
NORTH AND EAST OF ROANOKE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 28, 12:43 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
143 PM EDT MON MAY 28 2007

VAZ022-281830-
ROANOKE VA-
143 PM EDT MON MAY 28 2007

AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SALEM CITY...MOVING SOUTHEAST AT 5 MPH. THE
STRONG THUNDERSTORM WILL BE NEAR...ROANOKE AIRPORT AT 210 PM EDT...
HOLLINS AT 220 PM EDT...ROANOKE...CAVE SPRING AT 230 PM EDT...

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PC

The radar

The Roanoke radar (KFCX), 40 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roanoke (C)

When
May 28, 1:12 PM EST
Where
Roanoke (C) County, Roanoke
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.270, -79.950

A tree was blown down in the southwest portion of the city.

Hail, Franklin

When
May 28, 1:15 PM EST
Where
Franklin County, 4 mi W of Rocky Mt
Measured
0.75 in hail
Reported by
Public
Coordinates
37.000, -79.952

Hail, Bedford

When
May 28, 1:30 PM EST
Where
Bedford County, 3 mi S of Stewartsville
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.227, -79.800

Hail, Franklin

When
May 28, 1:32 PM EST
Where
Franklin County, 5 mi W of Rocky Mt
Measured
0.75 in hail
Reported by
Post Office
Coordinates
37.000, -79.971

Thunderstorm Wind, Bedford

When
May 28, 1:57 PM EST
Where
Bedford County, 2 mi NE of Chamblissburg
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.270, -79.694

Trees were downed on Dickerson Mill Road.

Thunderstorm Wind, Bedford

When
May 28, 2:35 PM EST
Where
Bedford County, 2 mi W of Boonsboro
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.450, -79.306

A tree was blown down on Walnut Hollow Road.

Hail, Carroll

When
May 28, 3:08 PM EST
Where
Carroll County, 3 mi NE of Dugspur
Measured
0.75 in hail
Reported by
Public
Coordinates
36.851, -80.582

Hail, Floyd

When
May 28, 3:14 PM EST
Where
Floyd County, 4 mi W of Willis
Measured
0.75 in hail
Reported by
Post Office
Coordinates
36.850, -80.552

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34046, 34047, 34049, 34053, 34044, 34042, 34055, 34052.